Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2017, 1:45 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 60 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 1:45 PM CDT (18:45 UTC)
- Expired
- Apr 30, 2017, 2:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Blount County, AL, Jefferson County, AL
The radar
The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 1:46 PM CDT | TSTM WND DMG | 2 Se Oak Grove, AL | TREES DOWN ALONG LOCK 17 ROAD. |
| Apr 30, 1:56 PM CDT | TSTM WND DMG | 1 Nne Adamsville, AL | A LARGE TREE FELL ON A HOME IN ADAMSVILLE. |
| Apr 30, 1:56 PM CDT | TSTM WND DMG | 3 Nne Partridge Crossro, AL | TREES BLOWN DOWN IN CORNER NEAR COUNTY LINE ROAD. |
| Apr 30, 1:56 PM CDT | TSTM WND DMG | 4 S Arkadelphia, AL | TREES BLOWN DOWN IN CORNER NEAR COUNTY LINE ROAD. |
| Apr 30, 1:56 PM CDT | TSTM WND DMG | Adamsville, AL | A LARGE TREE FELL ON A HOME IN ADAMSVILLE. |
| Apr 30, 2:07 PM CDT | TSTM WND DMG | Bangor, AL | TREE BLOWN DOWN AT HIGHWAY 9 AND HIGHWAY 31. |
| Apr 30, 2:15 PM CDT | TSTM WND DMG | 1 Sse Gardendale, AL | A FEW TREES WERE BLOWN DOWN AND SEVERAL LARGE BRANCHES. ONE TREE FELL ON A CAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 10:36 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WUUS54 KBMX 301845
SVRBMX
ALC009-073-301945-
/O.NEW.KBMX.SV.W.0119.170430T1845Z-170430T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
145 PM CDT SUN APR 30 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Blount County in Alabama...
Jefferson County in Alabama...
* Until 245 PM CDT
* At 145 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Helicon to Tannehill Ironworks
State Park, moving northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody,
Fairfield, Fultondale, Oneonta, Blountsville, Cleveland,
Pinson-Clay-chalkv, Dallas and Center Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for west central
Alabama. A tornado watch also remains in effect until 700 PM CDT for
northeastern Alabama.
LAT...LON 3424 8644 3410 8630 3394 8637 3393 8632
3382 8643 3380 8658 3372 8653 3356 8655
3353 8652 3347 8667 3325 8698 3325 8706
3332 8718 3361 8716 3366 8706 3391 8692
3397 8677 3409 8669 3412 8660 3425 8652
TIME...MOT...LOC 1845Z 231DEG 43KT 3408 8702 3327 8708
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
612 follow-up statements
697
WWUS54 KBMX 301915
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
215 PM CDT SUN APR 30 2017
ALC009-073-301945-
/O.CON.KBMX.SV.W.0119.000000T0000Z-170430T1945Z/
Blount AL-Jefferson AL-
215 PM CDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR BLOUNT AND JEFFERSON COUNTIES...
At 214 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Holly Pond to near Bessemer,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody,
Fairfield, Fultondale, Oneonta, Blountsville, Cleveland,
Pinson-Clay-chalkv, Dallas and Center Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for Alabama. A
tornado watch also remains in effect until 700 PM CDT for
northeastern Alabama.
LAT...LON 3424 8644 3410 8630 3394 8637 3393 8632
3382 8643 3380 8658 3372 8653 3356 8655
3353 8652 3347 8667 3325 8698 3325 8706
3338 8703 3373 8694 3391 8692 3397 8677
3409 8669 3412 8660 3425 8652
TIME...MOT...LOC 1914Z 235DEG 31KT 3428 8671 3331 8694
HAIL...<.75IN
WIND...60MPH
$$
32/Davis202
WWUS54 KBMX 301932
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
232 PM CDT SUN APR 30 2017
ALC009-073-301945-
/O.CON.KBMX.SV.W.0119.000000T0000Z-170430T1945Z/
Blount AL-Jefferson AL-
232 PM CDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR BLOUNT AND EASTERN JEFFERSON COUNTIES...
At 232 PM CDT, severe thunderstorms were located along a line
extending from near Morgan City to The Summit, moving northeast at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Gardendale, Irondale, Leeds, Moody, Fultondale,
Oneonta, Blountsville, Cleveland, Pinson-Clay-chalkv, Dallas, Center
Point, Clay and Pinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for Alabama. A
tornado watch also remains in effect until 700 PM CDT for
northeastern Alabama.
LAT...LON 3424 8644 3410 8630 3394 8637 3393 8632
3382 8643 3380 8658 3372 8653 3356 8655
3353 8652 3347 8667 3325 8698 3341 8691
3373 8679 3390 8674 3397 8677 3409 8669
3412 8660 3425 8652
TIME...MOT...LOC 1932Z 231DEG 43KT 3441 8652 3344 8675
HAIL...<.75IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:02 PM CDT, 43 minutes earlier.
Area forecast discussion, Apr 30, 1:02 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 102 PM CDT Sun Apr 30 2017 .UPDATE... For 18Z Aviation. && .DISCUSSION... Another windy day in store across Central AL. A strong low pressure system over Kansas/Oklahoma is becoming occluded this morning and has stretched a cold front down through Central Arkansas and Louisiana. Rain and storms will push eastward with this front through the day and approach Central Alabama by the afternoon hours. There's still quite a bit of uncertainty with the timing, which will impact the severity. This is the current thinking, but stay tuned through the day for updates: Timing: Latest model runs haven't really helped narrow down the timing of these storms too much. The HRRR and ARW are certainly the quickest with the storms entering our western counties around or just after 1:00pm. Some of the other guidance varies from around 4:00pm to 6:00pm for our western counties. Guidance is also hinting at possibly two waves, but again the timing is still very uncertain. I'm leaning closer to the ARW solution at this time, which has the initial line getting into our western counties roughly 1:00pm to 4:00pm and reaching the I-65 corridor around 3:00pm to 6:00pm before slowing down or possibly stalling. The 2nd line will be getting into the western counties by the 3:00pm to 6:00pm timeframe, push into the I-65 corridor around 9:00pm to 12:00am, and will push the whole system through Montgomery and the eastern counties after midnight and through 4:00-6:00am Monday morning. Impacts: The main threat with these lines of storms will be damaging winds. With the quicker trends in the timing for our western counties, models hint at surface based instability reaching into the 1500-2500 J/kg range. 0-6km bulk shear is on the lower end with the best shear off to our west, but is still around 35-45kts, which will promote the organized updrafts with the storms along the QLCS. 0-3km SRH is above 300 considering the backed surface winds and the strong 850mb jet with winds >50kts. Therefore, would expect a line of strong storms that are capable of producing damaging winds. Given the low level wind profile, can't rule out brief spin-up tornadoes with any bowing segments or breaks in the line. These threats are greatest in the western counties as the line potentially could move through during the peak heating of the day when there is the greatest instability. As the line pushes east of the I-65 corridor during the evening and overnight hours we have lost a lot of the surface based instability, but values remain around 400 - 800 J/kg along the line through 7am in our southeastern counties, which is sufficient for sustaining strong to severe storms with a QLCS given the wind profiles are still favorable. Another concern with this system will be the heavy rainfall across the western two-thirds of Central AL. PWATs are above the maximum climatologically, and the first line of storms has the potential to stall out during the evening hours. Current forecast is for 1.5 - 2.5 inches for most areas, with some counties in the west seeing close to 3 inches. Stream flows across Central AL are at or well below average due to the recent drought, so widespread flooding isn't expected. However, some localized small streams or urban areas might see isolated flooding issues. This system moves out of Central AL Monday morning and low level ridging builds in across the area clearing out the skies for Monday and Tuesday. On Wednesday, a positively tilted trough digs southward into the Southeastern US and develops a surface low over the Gulf States. Models are still in disagreement with the exact track/development of this low, so nailing down any specific severe threats at this point is difficult. Will continue to monitor trends in the models concerning the severe potential, but at the least, expect widespread rain Wednesday night into Thursday. Some light showers may linger into Friday, but confidence is low at this time considering the differences in the models. For next weekend, models show ridging building in across much of the Central and Southern US. 25/Owen && .AVIATION... 18Z TAF Discussion. A line of strong to severe TSRA is moving eastward across the west portions of Central Alabama. Line currently going thru TCL, but extends somewhat SW from there. Timing line for TSRA as it moves eastward for northern TAFs. Timing will be a little slower for MGM/TOI since line does extend SW. Lots of lightning behind initial line. Also, gradient winds gusty ahead of line outside of convection. Front moves thru during the predawn hours west with convection slowly coming to an end. May take till 15z in far southeast, ie MGM/TOI. 08 && .FIRE WEATHER... Strong gusty winds possible today ahead of an approaching cold front. Rain chances remain low through this afternoon as the cold front moves through. There are no major fire weather concerns aside from the gusty winds. RHs will remain high. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 73 50 79 54 / 100 50 10 10 10 Anniston 60 73 51 79 55 / 100 60 10 10 10 Birmingham 58 74 54 81 59 / 100 30 10 10 10 Tuscaloosa 56 75 53 83 57 / 100 20 10 10 10 Calera 59 75 54 81 58 / 100 30 10 10 10 Auburn 64 74 55 80 59 / 100 80 10 10 10 Montgomery 62 77 54 84 58 / 100 50 10 10 10 Troy 64 77 54 83 57 / 100 80 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 10 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Apr 30, 10:06 AM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1006 AM CDT Sun Apr 30 2017 ALZ011>015-017>050-011815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1006 AM CDT Sun Apr 30 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a threat of severe thunderstorms across all of Central Alabama today through tonight with storms arriving from the west and spreading across the area into this evening. The threats include damaging winds, brief tornadoes, and hail. Some heavy rain at times is possible as well. Outside of storms, strong gusty gradient winds will be possible today into this evening. Sustained winds will be 15 to 25 mph with gusts to 35 mph or higher. The highest winds will be observed in the higher elevation areas. These gradient winds can be expected through at least 10 PM this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some strong to severe thunderstorms are possible across the far eastern counties through possibly as late as 10 AM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed at times today on into Monday morning. 08
In the hours before
Local storm report, Apr 30, 1:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM TSTM WND DMG 1 SW VERNON 33.74N 88.13W
04/30/2017 LAMAR AL PUBLIC
SEVERAL TREES BLOWN DOWN IN AND AROUND
VERNON.
&&
MALLocal storm report, Apr 30, 1:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG 1 NE OWENS 33.32N 88.05W
04/30/2017 PICKENS AL LAW ENFORCEMENT
*** 1 INJ ***
TREES FELL ACROSS HIGHWAY 17 AND LANDED ON A
VEHICLE. OCCUPANT HAD MINOR INJURIES AND WAS
SHAKEN UP.
&&
MALLocal storm report, Apr 30, 1:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM TSTM WND DMG TOWNLEY 33.83N 87.43W
04/30/2017 WALKER AL PUBLIC
TREES DOWN AND BLOCKING THE MAIN
INTERSECTION AT HIGHWAY 124 AND HIGHWAY 102.
&&
MALLocal storm report, Apr 30, 1:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG VERNON 33.75N 88.11W
04/30/2017 LAMAR AL AMATEUR RADIO
TREE DOWN ON A HOUSE ON 1ST STREET IN
VERNON.
&&
GGOGGINSLocal storm report, Apr 30, 1:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND DMG 2 SE LUPTON 33.91N 87.38W
04/30/2017 WALKER AL LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR HIGHWAY 5
AND EDGIL ROAD.
&&
MALLocal storm report, Apr 30, 1:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 1 ENE BERRY 33.67N 87.60W
04/30/2017 FAYETTE AL TRAINED SPOTTER
TREE DOWN NEAR BERRY HIGH SCHOOL.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:11 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 64 min |
| Apr 30, 11:28 AM CDT | Tornado Warning | BMX | Pickens, Sumter | 47 min |
| Apr 30, 11:46 AM CDT | Tornado Warning | BMX | Lamar | 44 min |
| Apr 30, 11:53 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| Apr 30, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Greene, Pickens, Tuscaloosa | 63 min |
| Apr 30, 12:18 PM CDT | Special Weather Statement | BMX | Greene, Hale, Marengo | 57 min |
| Apr 30, 12:19 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 14 min |
| Apr 30, 12:37 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 23 min |
| Apr 30, 12:39 PM CDT | Tornado Warning | BMX | Fayette | 22 min |
| Apr 30, 12:54 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 66 min |
| Apr 30, 1:12 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Tuscaloosa, Walker | 63 min |
| Apr 30, 1:14 PM CDT | Special Weather Statement | BMX | Bibb, Hale, Marengo, Perry | 46 min |
| Apr 30, 2:01 PM CDT | Special Weather Statement | BMX | Shelby | 74 min |
| Apr 30, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 48 min |
| Apr 30, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 64 min |
| Apr 30, 3:12 PM CDT | Special Weather Statement | BMX | Dallas | 63 min |
| Apr 30, 3:35 PM CDT | Special Weather Statement | BMX | Etowah | 40 min |
| Apr 30, 3:47 PM CDT | Special Weather Statement | BMX | Autauga | 43 min |
| Apr 30, 4:16 PM CDT | Special Weather Statement | BMX | Coosa | 29 min |
| Apr 30, 4:48 PM CDT | Special Weather Statement | BMX | Clay, Coosa, Elmore, Tallapoosa | 42 min |
| Apr 30, 5:19 PM CDT | Special Weather Statement | BMX | Clay, Randolph | 41 min |
| Apr 30, 5:59 PM CDT | Special Weather Statement | BMX | Cleburne | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.